Alabama, 2004Flash Flooding in Alabama, September 12, 2004
September 12, 2004 · NWS HUN · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 12, 7:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 12, 7:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
820 PM CDT SUN SEP 12 2004
.DISCUSSION...
DID A QUICK UPDATE TO UP POPS FOR THIS EVENING. 5H CLOSE LOW IS
KICKING OFF A GOOD BATCH OF SHRA/TSRA WITH HEAVY RAIN. ALL OF THE
PCPN IS MOVING EAST INTO MORE STABLE AIR. EXPECTING THE PCPN TO
DECREASE IN AREAL COVERAGE AND INTENSITY AS THE EVENING GOES ON.
THUS WENT CATEGORICALLY IN WRN ZONES TO CHANCE FOR REST OF CWA (50
POPS IN HUN AND 30 POPS OVER NE AL). ETA SHOWS MOST OF PCPN SHOULD
BE OVER ARND MIDNIGHT...SO WILL HAVE TO DO ANOTHER UPDATE PROBABLY
BEFORE SHIFT IS OVER. AGREE WITH SPC THAT THE SVR WX THREAT IS ABOUT
OVER BUT NEED TO WATCH FOR FLASH FLOODING...AS STORMS ARE MOVING
SLOWLY EAST.
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
07
Hazardous weather outlook, Sep 12, 7:44 PM CST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 PM CDT SUN SEP 12 2004
ALZ001>010-016-TNZ076-096-097-131000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
844 PM CDT SUN SEP 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
A LINE OF SHOWERS AND THUNDERSTORMS OVER NORTHWEST ALABAMA
WILL SLOWLY MOVE EAST THIS EVENING. IN STRONGER STORMS...EXPECT VERY
HEAVY RAIN AND WIND GUSTS UP TO 40 MPH. AS THE STORMS MOVE EAST
ACROSS THE TENNESSEE VALLEY...THEY WILL BEGIN TO DECREASE IN AREAL
COVERAGE AND INTENSITY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE
OVER AROUND MIDNIGHT
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
THERE WILL BE A LINGERING SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY THROUGH MONDAY EVENING...AS THE WEAK WEATHER SYSTEM MOVES
EAST OUT OF THE TENNESSEE VALLEY REGION.
CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THURSDAY...AS
THE REMNANTS OF HURRICANE IVAN NEARS THE TENNESSEE VALLEY. HOWEVER...
AN EXACT TRACK FOR THE HURRICANE IS UNCERTAIN AT THIS TIME.
KEEP ABREAST OF FUTURE STATEMENTS REGARDING HURRICANE IVAN.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
SS
In the hours before
Special weather statement, Sep 12, 3:33 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
433 PM CDT SUN SEP 12 2004
ALZ002-122230-
COLBERT-
433 PM CDT SUN SEP 12 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...STRONG GUSTY WINDS AND
SMALL HAIL CONTINUES FOR COLBERT COUNTY...
STRONG THUNDERSTORMS CONTINUE OVER THE SOUTHWEST CORNER OF COLBERT
COUNTY. THESE STORMS WERE MOVING SLOWLY NORTHEAST AT 10 MPH AND WILL
EFFECT THE FOLLOWING LOCATIONS THROUGH 530 PM...RED BAY...VINA AND
GOOD SPRINGS. HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL
WILL BE POSSIBLE IN STRONGER STORMS. RAINFALL AMOUNTS OF AROUND ONE
INCH AN HOUR WILL ALSO BE POSSIBLE. THE THUNDERSTORM ACTIVITY WILL
BEGIN TO DISSIPATE AROUND SUNSET.
SS
Special weather statement, Sep 12, 3:58 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT SUN SEP 12 2004
ALZ004-122230-
LAWRENCE-
458 PM CDT SUN SEP 12 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...STRONG GUSTY WINDS AND
SMALL HAIL FOR LAWRENCE COUNTY...
STRONG THUNDERSTORMS HAVE DEVELOPED OVER WESTERN LAWRENCE
COUNTY. THESE STORMS SHOWED LITTLE MOVEMENT HOWEVER THEY WILL BE
CAPABLE OF HEAVY RAIN...WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL.
RAINFALL AMOUNTS OF AROUND ONE INCH AN HOUR WILL ALSO BE POSSIBLE.
SOME LOCATIONS AFFECTED THROUGH 530 PM WILL BE MT HOPE AND HATTON.
THE THUNDERSTORM ACTIVITY WILL BEGIN TO DISSIPATE AROUND SUNSET.
SS
Flash Flood, Lauderdale
- When
- September 12, 9:00 PM CST to 11:00 PM CST
- Where
- Lauderdale County, Florence
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Flash flooding was reported in Florence with several streets with several inches of water over the roads.
Flash Flood, Colbert
- When
- September 12, 9:00 PM CST to 11:00 PM CST
- Where
- Colbert County, Muscle Shoals
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Flash flooding was reported with several inches of water over area roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Tennessee, September 12, 20041 death · $2,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, September 12, 2004$34,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Tennessee, September 12, 2004$2,000 · 1.75 in hail · 6 events
- Hurricane in Florida, September 12 to 14, 20043 events
- Wildfire in Hawaii, September 12 to 15, 20041 event
- Damaging Wind in Mississippi, September 12, 2004$100 · 1 event
- Wildfire in California, September 12 to 15, 20041 event
- Hail in Alabama, September 12, 20040.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423730, 5423731.